Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 233, NWS Goodland, KS

July 6, 2005Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2005, 5:21 PM MDT for Kit Carson County, Colorado. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 5:21 PM MDT (23:21 UTC)
Expired
Jul 6, 2005, 6:37 PM MDT
In force
76 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:47 PM MDTHAIL 1.7518 N Flagler, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 062322
SVRGLD
COC063-070045-
/O.NEW.KGLD.SV.W.0233.050706T2321Z-050707T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES NORTHWEST OF FLAGLER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAGLER AROUND 550 PM MDT...
  SEIBERT AROUND 620 PM MDT...
  VONA AROUND 635 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 399 AND 429 IN
COLORADO.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3956 10316 3932 10315 3903 10240 3957 10245

$$

MCGUIRE
2 follow-up statements
000 
WWUS53 KGLD 062358
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT WED JUL 6 2005

COC063-070045-
/O.CON.KGLD.SV.W.0233.000000T0000Z-050707T0045Z/
KIT CARSON CO-
557 PM MDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR KIT
CARSON COUNTY...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 17 MILES NORTH OF FLAGLER...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KIT CARSON COUNTY...


THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL. AT 547 PM 
MDT...STORM SPOTTERS REPORTED GOLF BALL SIZE HAIL 18 MILES NORTH OF 
FLAGLER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3956 10316 3932 10315 3903 10240 3957 10245

$$

MCGUIRE
000 
WWUS53 KGLD 070037
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT WED JUL 6 2005

COC063-070046-
/O.CAN.KGLD.SV.W.0233.000000T0000Z-050707T0045Z/
KIT CARSON CO-
636 PM MDT WED JUL 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY IS
CANCELLED...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE 
ACROSS NORTHERN KIT CARSON COUNTY AS THE THUNDERSTORM CONTINUES TO WEAKEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3956 10316 3932 10315 3903 10240 3957 10245

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:12 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 6, 2:12 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT WED JUL 6 2005

.DISCUSSION...MAIN PROBLEM IN THE SHORT TERM IS FORECASTING THE AMOUNT OF
CONVECTION THAT WILL MOVE ACROSS THE WESTERN COUNTIES THIS EVENING AND
TOMORROW EVENING. UPPER LEVEL SUPPORT IS TRENDING WEAKER WITH EACH DAY
AS A RIDGE IN THE FOUR CORNERS BUILDS ONTO THE HIGH PLAINS. RESIDUAL
MOISTURE ON THE ELEVATED TERRAIN OF COLORADO...HOWEVER...WILL BE SUFFICIENT
TO INITIATE THUNDERSTORMS TODAY...WHICH WILL THEN PROPAGATE INTO AN
INSTABILITY AXIS NEAR THE KANSAS AND COLORADO BORDER...MAINLY SOUTH OF
INTERSTATE 70. BEST CHANCE FOR RAIN WILL BE CHEYENNE COUNTY COLORADO.
IN SPITE OF WEAKENING UPPPER LEVEL FLOW...STRONG DIRECTIONAL SHEAR AND
STEEP LAPSE RATES WILL ALLOW SOME STORMS TO BECOME SEVERE THROUGH LATE
EVENING. ELSEWHERE...CANNOT RULE OUT A STORM OR TWO FORMING IN SOUTHEAST
WYOMING AND MOVING INTO OUR NORTHWESTERN COUNTIES LATE...BUT WILL KEEP
ONLY SLIGHT POPS GOING IN THE NORTH OVER TO HIGHWAY 25...WITH NO WEATHER
EXPECTED FARTHER SOUTH AND EAST. LOW TEMPERATURES POSE A PROBLEM...GIVEN
SPREADS FROM 47 AT BURLINGTON TO 65 AT HILL CITY OBSERVED WEDNESDAY MORNING.
MODELS HAVE BEEN CONSISTENTLY TOO MOIST IN THE BOUNDARY LAYER...AND WITHOUT
A STRONG LOW LEVEL JET IN PLACE...WILL GO SLIGHTLY BELOW GUIDANCE.

BEGINNING THURSDAY...THE WEATHER PATTERN WILL TAKE ON A SLIGHTLY DIFFERENT
LOOK...FEATURING SOUTHEASTERLY SURFACE FLOW CAPPED BY A STRONG UPPER LEVEL
RIDGE AND WEAK FLOW ALOFT. AFTERNOON AND EVENING THUNDERSTORMS WILL BE
LARGELY DRIVEN BY BOUDNARY LAYER MOISTURE AND TERRAIN. FORECAST SOUNDINGS
FOR THURSDAY ARE NEARLY TOO DRY AND STABLE TO ALLOW CONVECTIVE
INITIATION...SO HAVE CUT BACK THE 20 POPS TO JUST A SLIVER OF THE COLORADO
COUNTIES. ABUNDANT SUNSHINE AND RISING THICKNESSES WILL ALLOW TEMPERATURES
TO WARM INTO THE LOWER AND MIDDLE 90S FOR SEVERAL DAYS...ALTHOUGH THE REGION
WILL TECHNICALLY REMAIN ON THE COOL SIDE OF A COLD FRONT STALLED OVER TEXAS
AND EASTERN NEW MEXICO. THE PATTERN WILL BE SLOW TO CHANGE BECAUSE OF A WEAK
REX BLOCK OVER THE NORTHEAST U.S. WHICH WILL MAINTAIN SURFACE HIGH PRESSURE
OVER THE MISSISSIPPI VALLEY. THIS...COMBINED WITH A LEE TROF IN THE NORTHERN
PLAINS...WILL CREATE AN EXTENDED PERIOD OF BREEZY SOUTHEASTERLY WINDS IN
THE AFTERNOON AND EVENING. THE SLIGHT UPSLOPE COMPONENT AND RELATIVELY
MOIST SOURCE REGION WILL KEEP TEMPERATURES FROM GETTING TOO HOT.

GFS FORECAST SOUNDINGS INIDCATE DEEPENING MOISTURE OVER THE WEEKEND WHICH
CAN ALSO BE TRACED BACK TO A PLUME OF 850MB MOISTURE MOVING OUT OF THE
WESTERN GULF OF MEXICO. THIS WILL INCREASE THE LIKELIHOOD OF THUNDESTORMS
FORMING IN COLORADO SATURDAY AND SUNDAY AFTERNOON...WHICH WOULD THEN
MOVE INTO THE INSTABILITY AXIS/LOW LEVEL JET OVER NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA AT NIGHT. HAVE INCLUDED SLIGHT CHANCE POPS
FOR NOW...AND MAY SEE THESE GO UP SLIGHTLY IF MODELS SOLUTIONS REMAIN
CONSISTENT.

A STORM SYSTEM PULLING OUT OF THE NORTHERN ROCKIES MONDAY AND TUESDAY
SHOULD CAUSE SOME VEERING AND DRYING OF THE FLOW OVER THE HIGH PLAINS...SO
WILL KEEP THESE DAYS DRY. THEN A POTENTIALLY INTERESTING SITUATION AS
REMNANTS OF HURRICANE DENNIS ARE FORECAST BY OPERATIONAL MODELS TO REACH
OKLAHOMA AND SOUTHERN KANSAS BY THE MIDDLE OF NEXT WEEK. IT MAKES SOME SENSE
THAT THE WEAK REX BLOCK WILL LIFT AND FILL OVER NEW ENGLAND...ALLOWING THE
MORE DOMINANT CENTRAL U.S. RIDGE TO STEER DENNIS INTO OKLAHOMA. IT IS MUCH
TOO EARLY TO REACT TO THESE SOLUTIONS...BUT THE SYSTEM COULD MEAN AT LEAST
AN INCREASE IN CLOUD COVER AND COOLER TEMPERATURES BEGINNING WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BURKE
Hazardous weather outlook, Jul 6, 3:30 PM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED JUL 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
330 PM MDT (430 PM CDT) WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF A
LINE FROM WRAY COLORADO TO GOODLAND AND LEOTI IN KANSAS. THE HIGHEST
CHANCE FOR SEVERE WEATHER WILL BE IN CHEYENNE COUNTY COLORADO AND
WESTERN KIT CARSON COUNTY.

THUNDERSTORMS DEVELOPING BETWEEN LIMON AND AKRON WILL MOVE SLOWLY
SOUTHEAST. SOME OF THE STORMS ARE EXPECTED TO BECOME
SEVERE...PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE AND WINDS
GREATER THAN 60 MPH. LOCALLY INTENSE RAINFALL MAY DEVELOP
EARLY...BEFORE THE STORMS FORM INTO A LARGER CLUSTER AND BEGIN TO
MOVE MORE RAPIDLY. LOW LYING AREAS WILL BE THE MOST SUSCEPTIBLE TO
LOCALIZED FLOODING.

A FEW STRAY STORMS MAY REACH FAR WESTERN KANSAS OR EXTREME SOUTHWEST
NEBRASKA LATE THIS EVENING...CARRYING A SIMILAR THREAT FOR LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL...ALTHOUGH THE SEVERE
WEATHER WILL BE MORE ISOLATED EAST OF THE COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY LITTLE WILL CHANGE THURSDAY...AND ISOLATED THUNDERSTORMS ARE
AGAIN EXPECTED TO FORM OVER EASTERN COLORADO. DAMAGING WINDS APPEAR
TO BE THE PRIMARY THREAT...ALTHOUGH ONE INCH DIAMETER HAIL WILL ALSO
BE POSSIBLE.

AFTER A BREAK ON FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED BOTH
SATURDAY NIGHT AND SUNDAY NIGHT. AT THIS TIME THE ACTIVITY IS
ANTICIPATED TO REMAIN BELOW SEVERE LIMITS...PRODUCING LOCAL
DOWNPOURS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EASTERN
COLORADO...AND POSSIBLY IN FAR WESTERN KANSAS.

JRM/BURKE

In the hours before

Special weather statement, Jul 6, 1:13 PM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM MDT WED JUL 6 2005

COZ091-092-070300-
CHEYENNE CO-KIT CARSON-
113 PM MDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
COLORADO...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 612 FOR THE FOLLOWING COUNTIES.

IN EASTERN COLORADO...KIT CARSON AND CHEYENNE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JRM

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.